[Skip to Content]
[Skip to Content Landing]
Article
February 27, 1978

Blood Pressure Rebound Following Withdrawal of Antihypertensive Treatment

Author Affiliations

University of California School of Medicine Irvine

JAMA. 1978;239(9):833. doi:10.1001/jama.1978.03280360029010
Abstract

To the Editor. —  Recently Strauss and his colleagues (238:1734,1977) reported their observations on three patients with renovascular hypertension who experienced apparent rebound hypertension following cessation of antihypertensive medications. Although these patients were receiving multiple drug regimens, these authors assumed that clonidine was the responsible agent in each case. They further suggested that patients with high renin states, such as high renin essential hypertension or renovascular hypertension, may be at greatest risk of experiencing hypertensive rebound following clonidine withdrawal.Perhaps the most important factor in these case reports is that each patient was receiving propranolol at the time that clonidine was withdrawn. Although the propranolol therapy was discontinued together with clonidine in two of the three patients, the long duration of propranolo's biologic activity makes it highly likely that it was still exerting its effects during the period of blood pressure rebound. Because the β-blocking action of propranolol neutralizes the

×